South Dakota, 2004

Hail in South Dakota, May 27, 2004

May 27, 2004 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 27, 1:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 27, 1:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT WED MAY 27 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT AND QUASI-STATIONARY BOUNDARY DRAPED ACROSS CWA THIS
AFTERNOON WILL CONTINUE TO SAG SOUTH AND EAST OVERNIGHT.  WINDS ARE
LIGHT FOR NOW BUT EXPECT A RETURN FLOW TO SET UP AS HIGH CENTER
BEHIND THE COLD FRONT GETS SOUTHEAST OF AREA TOMORROW.  GFS AND ETA
MODELS INITIALIZED REASONABLY WELL.  BOTH MODELS HAVE GENERALLY
SIMILAR SOLUTIONS EXCEPT FOR SOME TIMING AND STRENGTH DIFFERENCES
ATTRIBUTABLE AS MUCH TO MODEL CHARACTERISTICS AS OTHERWISE.  EXPECT
A STRONG PRESSURE GRADIENT TO FORM TOMORROW BETWEEN A CENTRAL PLAINS
HIGH AND WESTERN LOW MOVING FROM THE GREAT BASIN INTO THE ROCKIES.
SOUTH WINDS WILL DEVELOP BY FRIDAY AFTERNOON IN RESPONSE TO GRADIENT
AND STRENGTHEN THROUGH SATURDAY.  EXPECT THE LOW LEVEL JET TO REMAIN
OVERHEAD FRIDAY NIGHT THROUGH EARLY SUNDAY MORNING.  LOW LEVEL JET
WILL ENHANCE THERMAL AND MOISTURE ADVECTION FROM GULF AND AID
DYNAMIC MIX FOR DEVELOPING THUNDERSTORMS.  GOOD
OMEGA DEVELOPMENT WITH ASSOCIATED WITH WARM FRONT CROSSING AREA WITH
LOW SHOULD ALSO ENHANCE DYNAMIC DEVELOPMENT LATE FRIDAY AND
SATURDAY.  INCREASING EHI AND CAPE VALUES PUSH INTO CWA FROM SOUTH
ON THE NOSE OF THE LOW LEVEL JET SERVING TO SET THE STAGE FOR A
SIGNIFICANT STORMS...SOME OF WHICH MIGHT BECOME SEVERE.

WRAP AROUND MOISTURE FROM LOW THAT MOVES INTO THE PLAINS OVER THE
WEEKEND WILL TEND TO BE EAST AND NORTH OF CWA BUT WILL CROSS THE CWA
TO GET THERE.  PREFERRED A BLEND OF ETA AND GFS PRECIPITATION
SOLUTIONS AND CHOSE TO MAKE A FEW BREAKS IN PRECIP RATHER THAN KEEP
A CONTINUOUS CHANCE POP OVER THE REGION FOR NEARLY THREE DAYS.

TEMPERATURES FRIDAY AND SATURDAY WILL BE ABOVE NORMAL DUE TO WARM
AIR ADVECTION FROM THE GULF WITH THE LOW LEVEL JET.  ONCE THE COLD
FRONT FOLLOWING SATURDAYS LOW DROPS INTO THE REGION SUNDAY EVENING
EXPECT TEMPERATURE TO COOL BELOW NORMAL AND REMAIN THERE FOR
AWHILE.

.LONG TERM...MONDAY THROUGH THURSDAY
NO MAJOR CHANGES MADE TO THE EXTENDED PERIOD TODAY. A BROAD UPPER
LEVEL LOW WILL REMAIN OVER SOUTHERN CANADA AND THE EXTREME NORTHERN
PORTION OF THE UNITED STATES...WITH JUST A SLIGHT SHIFT TO THE EAST
THROUGHOUT THE PERIOD. THIS WILL KEEP SOME PVA OVER THE
REGION...ESPECIALLY DURING THE FIRST HALF OF THE EXTENDED. AT THE
SURFACE...THE REGION WILL BE SITUATED BETWEEN A LARGE LOW PRESSURE
AREA OVER THE EASTERN U.S. AND HIGH PRESSURE OVER THE WEST MONDAY
AND TUESDAY. WITH JUST A WEAK BOUNDARY IN THE AREA AND THE UPPER
LEVEL ENERGY IN PLACE...WILL SEE A CHANCE OF SHOWERS CONTINUE MONDAY
THROUGH THE DAY TUESDAY. THE HIGH TO THE WEST THEN PUSHES ACROSS THE
ROCKIES AND OVER THE PLAINS TUESDAY NIGHT...THEN REMAINS THERE
THROUGH THURSDAY...KEEPING CONDITIONS DRY.

H85 TEMPS REMAINS IN THE SINGLE DIGITS EARLY IN THE PERIOD WITH MORE
CLOUDS AND POSSIBLE PRECIPITATION AROUND. SOME COOLING NOTED AS THE
HIGH MOVES IN WEDNESDAY AND THURSDAY...BUT SOME HINT OF A WARM UP BY
THE VERY END OF THE PERIOD AS H85 TEMPS RISE INTO THE DOUBLE DIGITS
IN THE WEST LATE THURSDAY AFTERNOON. GENERALLY LOOKING AT LOWS IN
THE 40S AND HIGHS IN THE 60S THROUGHOUT THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MCNULTY/PARKIN
Hazardous weather outlook, May 27, 4:14 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT THU MAY 27 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN OF AREA OF SURFACE LOW PRESSURE WILL FORM OVER EASTERN MONTANA AND
WYOMING. SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL PUSH WARM MOIST AIR
FROM THE GULF INTO THE NORTHERN PLAINS. A CHANCE FOR SOME STRONG
THUNDERSTORMS EXISTS WITH THIS SYSTEM AS A WARM FRONT MOVES THROUGH
THE REGION FRIDAY AFTERNOON AND EVENING. THE BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE EASTERN DAKOTAS AND
EXTREME WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The radar

The Aberdeen radar (KABR), 160 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dewey

When
May 27, 4:00 PM CST
Where
Dewey County, 12 mi SE of Promise
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -100.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399590.